IDEAS home Printed from https://ideas.repec.org/p/pra/mprapa/41227.html
   My bibliography  Save this paper

Transfer Method for Characterizing the Existence of Maximal Elements of Binary Relations on Compact or Noncompact Sets

Author

Listed:
  • Tian, Guoqiang
  • Zhou, Jianxin

Abstract

This paper systematically studies the existence of maximal elements for unordered binary relation on compact or noncompact sets in a general topological space. This is done by developing a method, called transfer method, to derive various necessary and sufficient conditions that characterize the existence of maximal elements for a binary relation in terms of:(1) (generalized) transitivity conditions under certain topological assumptions;(2) topological conditions under certain (generalized) transitivity assumptions; and (3) (generalized)convexity conditions under certain topological assumptions. There are two basic approaches in the literature to prove the existence by providing sufficient conditions. One assumes certain convexity and continuity conditions for a topological vector space and the other assumes certain weakened transitivity and continuity conditions for a general topological space. The results unify those two approaches and generalize almost all of the existing results in literature.

Suggested Citation

  • Tian, Guoqiang & Zhou, Jianxin, 1992. "Transfer Method for Characterizing the Existence of Maximal Elements of Binary Relations on Compact or Noncompact Sets," MPRA Paper 41227, University Library of Munich, Germany.
  • Handle: RePEc:pra:mprapa:41227
    as

    Download full text from publisher

    File URL: https://mpra.ub.uni-muenchen.de/41227/1/MPRA_paper_41227.pdf
    File Function: original version
    Download Restriction: no

    References listed on IDEAS

    as
    1. Takashi Ishikida & Thomas Marschak, 1996. "Mechanisms that efficiently verify the optimality of a proposed action," Review of Economic Design, Springer;Society for Economic Design, vol. 2(1), pages 33-68, December.
    2. Walker, Mark, 1977. "On the informational size of message spaces," Journal of Economic Theory, Elsevier, vol. 15(2), pages 366-375, August.
    3. Vohra, Rajiv, 1988. "On the existence of equilibria in economies with increasing returns," Journal of Mathematical Economics, Elsevier, vol. 17(2-3), pages 179-192, April.
    4. Williams, Steven R, 1986. "Realization and Nash Implementation: Two Aspects of Mechanism Design," Econometrica, Econometric Society, vol. 54(1), pages 139-151, January.
    5. Bonnisseau, Jean-Marc, 1988. "On two existence results of equilibria in economies with increasing returns," Journal of Mathematical Economics, Elsevier, vol. 17(2-3), pages 193-207, April.
    6. Calsamiglia, Xavier & Kirman, Alan, 1993. "A Unique Informationally Efficient and Decentralized Mechanism with Fair Outcomes," Econometrica, Econometric Society, vol. 61(5), pages 1147-1172, September.
    7. Hurwicz, Leonid, 1973. "The Design of Mechanisms for Resource Allocation," American Economic Review, American Economic Association, vol. 63(2), pages 1-30, May.
    8. Mount, Kenneth & Reiter, Stanley, 1974. "The informational size of message spaces," Journal of Economic Theory, Elsevier, vol. 8(2), pages 161-192, June.
    9. Hurwicz, Leonid, 1999. " Revisiting Externalities," Journal of Public Economic Theory, Association for Public Economic Theory, vol. 1(2), pages 225-245.
    10. Hurwicz, Leonid, 1979. "On allocations attainable through Nash equilibria," Journal of Economic Theory, Elsevier, vol. 21(1), pages 140-165, August.
    11. Cornet, Bernard, 1988. "General equilibrium theory and increasing returns : Presentation," Journal of Mathematical Economics, Elsevier, vol. 17(2-3), pages 103-118, April.
    12. Eric Maskin, 1999. "Nash Equilibrium and Welfare Optimality," Review of Economic Studies, Oxford University Press, vol. 66(1), pages 23-38.
    13. Bonnisseau, Jean-Marc & Cornet, Bernard, 1988. "Existence of equilibria when firms follow bounded losses pricing rules," Journal of Mathematical Economics, Elsevier, vol. 17(2-3), pages 119-147, April.
    14. Sato, Fumitaka, 1981. "On the informational size of message spaces for resource allocation processes in economies with public goods," Journal of Economic Theory, Elsevier, vol. 24(1), pages 48-69, February.
    15. Calsamiglia, Xavier, 1977. "Decentralized resource allocation and increasing returns," Journal of Economic Theory, Elsevier, vol. 14(2), pages 263-283, April.
    16. Osana, Hiroaki, 1978. "On the informational size of message spaces for resource allocation processes," Journal of Economic Theory, Elsevier, vol. 17(1), pages 66-78, February.
    17. Stefan Reichelstein & Stanley Reiter, 1985. "Game Forms with Minimal Strategy Spaces," Discussion Papers 663, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Nosratabadi, Hassan, 2014. "Partially upper continuous preferences: Representation and maximal elements," Economics Letters, Elsevier, vol. 125(3), pages 408-410.
    2. Tian, Guoqiang, 2015. "On the existence of equilibria in games with arbitrary strategy spaces and preferences," Journal of Mathematical Economics, Elsevier, vol. 60(C), pages 9-16.
    3. M. Carmen Sánchez & Juan-Vicente Llinares & Begoña Subiza, 2003. "A KKM-result and an application for binary and non-binary choice functions," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 21(1), pages 185-193, January.
    4. Leandro Nascimento, 2011. "Remarks on the consumer problem under incomplete preferences," Theory and Decision, Springer, vol. 70(1), pages 95-110, January.
    5. Rodriguez-Palmero, Carlos & Garcia-Lapresta, Jose-Luis, 2002. "Maximal elements for irreflexive binary relations on compact sets," Mathematical Social Sciences, Elsevier, vol. 43(1), pages 55-60, January.
    6. Guoqiang Tian, 2016. "On the existence of price equilibrium in economies with excess demand functions," Economic Theory Bulletin, Springer;Society for the Advancement of Economic Theory (SAET), vol. 4(1), pages 5-16, April.

    More about this item

    Keywords

    Binary relations; maximal elements; transfer continuities; transfer transitivities; transfer convexities;

    JEL classification:

    • D50 - Microeconomics - - General Equilibrium and Disequilibrium - - - General

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:pra:mprapa:41227. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Joachim Winter). General contact details of provider: http://edirc.repec.org/data/vfmunde.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.